Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 63, NWS Birmingham, AL

March 31, 2020Lowndes County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2020, 9:22 AM CDT for Lowndes County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 9:22 AM CDT (14:22 UTC)
Expired
Mar 31, 2020, 10:00 AM CDT
In force
38 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lowndes County, AL

The radar

The Maxwell AFB radar (KMXX), 99 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:48 AM CDTTSTM WND DMGFort Deposit, ALTREES AND POWER LINES DOWN IN FT DEPOSIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 8:51 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 734 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1788 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
734 m²/s²
0-3 km storm-relative helicity
929 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

827 
WUUS54 KBMX 311422
SVRBMX
ALC085-311500-
/O.NEW.KBMX.SV.W.0063.200331T1422Z-200331T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
922 AM CDT Tue Mar 31 2020

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Lowndes County in south central Alabama...

* Until 1000 AM CDT.

* At 922 AM CDT, a severe thunderstorm was located 10 miles northeast
  of Pine Apple, or 17 miles southwest of Mosses, moving east at 50
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Fort Deposit, Lowndes County Airport, Logan, Calhoun, Mount
  Willing, Clover Hill, Farmersville and Fostoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 PM CDT for south central
Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3205 8686 3205 8691 3211 8691 3212 8641
      3205 8641 3204 8640 3197 8640 3196 8686
TIME...MOT...LOC 1422Z 268DEG 43KT 3200 8690 

HAIL...<.75IN
WIND...60MPH
 
$$

25/Owen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:46 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 31, 6:46 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
646 AM CDT Tue Mar 31 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0339 AM CDT Tue Mar 31 2020/

Through Wednesday night.

A strong short-wave trough will progress from the lower MS Valley
this morning through the Southeast and then slide off the Atlantic
Coast by late evening. Latest guidance suggest that severe weather
is still probable across the southern portions of the forecast area.
Looking at specific numbers, look for the system to be capable of
~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the
system still remains a touch separated with the best shear and best
instability. Through the morning hours, the wind shear near the
boundary lifts quickly eastward ahead of more favorable warm sector
instability. Despite this notion, many forecast soundings do suggest
enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the
event a stronger updraft can establish in proximity to the shear
maxima near the front. All things considered, tornadoes, damaging
winds, and 1 inch hail all appear likely if ingredients come
together at the right time. Highest forecast confidence in severe
weather resides in the southeast portions of Central Alabama, this
morning into the early afternoon. Nonetheless, the severe forecast
remains on track and no major changes were made over previously
advertised.

Once the system moves out this afternoon, CAA will blast the region
and temperatures will fall into the 40s areawide with even a few
upper 30s in the far northern counties. Last time we were in the 40s
across the region was back on March 8th, so it will feel as quite
shock to the body if you get out and about early Wednesday morning.
Temperatures will warm up into the 60s pretty much area-wide with
a few near 70 degrees in the far south. With generally clear
skies, lows will drop into the 40s again Wednesday night into
Thursday morning.

16

.LONG TERM...
/Updated at 0339 AM CDT Tue Mar 31 2020/

Thursday through Monday.

On Thursday, a combination of mid-level ridging across the Southeast
and mean 1000-500mb RH's ~35 percent will continue to favor
stable conditions with afternoon highs in the 70s and periodic
sunshine. Upstream of the ridge, a weak 700mb shortwave will
propagate across the area on Friday. Negative omegas over Central
AL suggest there may be enough lift to produce a few light
showers, but a pocket of dry low-level air may prevent much of it
from reaching the ground, so I kept PoPs around 15 percent across
our west. Meanwhile, an upper-level jet will rotate through the
Northern Rockies and produce an elongated area of surface low
pressure across the Midwest with a weak trailing cold front
extending southward into eastern Texas. A widespread area of high
pressure will develop over the northern Plains and force the front
towards the Lower Mississippi Valley while the surface low
flattens across Ontario and Manitoba. The surface boundary will
provide weak support for isolated showers and partly cloudy skies
throughout the weekend. However, the overall coverage will be
limited by weak forcing due to a lack of upper-level support and a
building ridge across the Deep South. Guidance indicates the
aforementioned ridge will once again develop over the Gulf of
Mexico. Our temperatures will largely be influenced by the
aforementioned ridge and associated height rises. Expect to see
highs in the upper 70s to near 80F as we start the new week.
Towards the end of this period, a shortwave embedded in the ridge
will rotate across the area and may provide better chances for
additional rainfall given the return of moist southerly flow.
Trended PoPs upward, but kept chances around 50% since there are
still some timing difference between models.

86

&&

.AVIATION...
12Z TAF Discussion.

Conditions will continue to deteriorate this morning. Rain has
begun to overspread TCL and will be moving in BHM, EET, ANB, ASN
over the next few hours. Looks like the more convective activity
will be across the south (MGM and TOI) late morning into the
afternoon. Look for VFR through the 13 to 14z, then a lowering to
generally MVFR with IFR with the heavier bands of rain. Winds will
be gusty at times as well through 00 to 03z from the north.

16

&&

.FIRE WEATHER...

Rain will become widespread this morning as a low pressure system
moves into the area with some thunderstorms across the south. By
midweek, high pressure will produce cooler and drier conditions
across Central Alabama with afternoon RH's ranging from 35 to 45
percent and northerly winds around 5 to 10 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  38  63  40  70 / 100  10   0   0   0
Anniston    64  41  64  41  72 / 100  20   0   0   0
Birmingham  64  42  66  44  72 / 100  10   0   0   0
Tuscaloosa  67  43  68  44  74 / 100   0   0   0   0
Calera      67  42  66  43  72 / 100  10   0   0   0
Auburn      72  43  66  43  72 / 100  20   0   0   0
Montgomery  76  45  70  45  75 / 100  10   0   0   0
Troy        79  46  70  44  75 / 100  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 31, 7:51 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
751 AM CDT Tue Mar 31 2020

ALZ011>015-017>050-011600-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
751 AM CDT Tue Mar 31 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

Strong to severe thunderstorms are possible today across the
southern half of Central Alabama. The main threat area will be
generally along and south of a line from Linden to Alexander City.
The threats will be damaging winds up to 60 mph, quarter size hail,
and a tornado. The threats will have entered the west and will end
by 1 pm in the east.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today. Please follow all local, state, and CDC guidelines in regards
to travel.

In the hours before

Local storm report, Mar 31, 8:38 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     TSTM WND DMG     OAK MOUNTAIN AMPHITHEAT 33.33N 86.79W
03/31/2020                   SHELBY             AL   PUBLIC

            TREES BLOWN DOWN IN AND AROUND PELHAM.

&&

AS
Local storm report, Mar 31, 9:04 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     TSTM WND DMG     1 W ALABASTER           33.25N 86.84W
03/31/2020                   SHELBY             AL   FIRE DEPT/RESCUE

            TREES WERE BLOWN DOWN IN ALABASTER.

&&

MAL
Local storm report, Mar 31, 9:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     TSTM WND DMG     1 W UNIVERSITY MALL     33.19N 87.54W
03/31/2020                   TUSCALOOSA         AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN AROUND
            TUSCALOOSA.

&&

MAL
Local storm report, Mar 31, 9:07 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     TSTM WND DMG     1 SSW HOOVER            33.39N 86.81W
03/31/2020                   JEFFERSON          AL   PUBLIC

            TREES WERE BLOWN DOWN IN HOOVER.

&&

MAL
Local storm report, Mar 31, 9:08 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 AM     TSTM WND DMG     1 NE PELHAM             33.30N 86.80W
03/31/2020                   SHELBY             AL   PUBLIC

            TREES WERE BLOWN DOWN IN PELHAM.

&&

MAL
Local storm report, Mar 31, 9:11 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 AM CDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     TSTM WND DMG     1 W MCADORY             33.33N 87.02W
03/31/2020                   JEFFERSON          AL   PUBLIC

            SEVERAL TREES WERE BLOWN DOWN IN MCCALLA.

&&

MAL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:36 AM CDTSpecial Weather StatementBMXBibb, Jefferson24 min
Mar 31, 7:47 AM CDTSpecial Weather StatementBMXMarengo43 min
Mar 31, 7:59 AM CDTSpecial Weather StatementBMXBibb, Jefferson, Shelby31 min
Mar 31, 8:05 AM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Shelby40 min
Mar 31, 8:13 AM CDTSevere Thunderstorm WarningBMXMarengo32 min
Mar 31, 8:18 AM CDTSevere Thunderstorm WarningBMXChilton, Coosa, St. Clair, Shelby, Talladega42 min
Mar 31, 8:38 AM CDTSevere Thunderstorm WarningBMXClay, Coosa, St. Clair, Shelby, Talladega, Tallapoosa52 min
Mar 31, 9:06 AM CDTSevere Thunderstorm WarningBMXChambers, Randolph, Tallapoosa54 min
Mar 31, 10:03 AM CDTSevere Thunderstorm WarningBMXBullock, Pike57 min
Mar 31, 10:22 AM CDTSpecial Weather StatementBMXMontgomery23 min
Mar 31, 10:32 AM CDTTornado WarningBMXPike23 min
Mar 31, 10:47 AM CDTTornado WarningBMXBarbour, Bullock43 min
Mar 31, 10:50 AM CDTSevere Thunderstorm WarningBMXBarbour40 min
Mar 31, 11:27 AM CDTSevere Thunderstorm WarningBMXBarbour33 min
Mar 31, 11:33 AM CDTTornado WarningBMXBarbour17 min
Mar 31, 11:50 AM CDTSpecial Weather StatementBMXRussell25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.